North Carolina, 2023

Tornadoes and Flash Flood in North Carolina, July 19, 2023

July 19, 2023 · NWS RAH · 6 events in 4 counties and zones

An old thunderstorm complex moving across the area from the prior evening of the 18th entered a more favorable environment by midday and developed a tornado that tracked several miles over the northern Coastal Plain of central NC. Numerous reports of damage to trees and structures confirmed the tornado as it moved from near Nashville, North Carolina to near Battleboro, North Carolina, Continuing…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
16
Property damage
$300 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An old thunderstorm complex moving across the area from the prior evening of the 18th entered a more favorable environment by midday and developed a tornado that tracked several miles over the northern Coastal Plain of central NC. Numerous reports of damage to trees and structures confirmed the tornado as it moved from near Nashville, North Carolina to near Battleboro, North Carolina, Continuing northeast to Scotland Neck. The Tornado produced EF3 damage, with up to 150 mph. Additionally, a boundary over the Sandhills to southern Coastal Plain brought several reports of downed trees and powerlines, along with isolated flash flooding in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 19, 8:54 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 19, 8:54 AM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
954 AM EDT Wed Jul 19 2023

.SYNOPSIS...
A weak surface trough will hold over the North Carolina Piedmont
through Thursday, as a warm and humid air mass persists over the
region. A cold front will move south of the region late in the week,
bringing some drier air this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Wednesday...

Water vapor satellite showed broad troughing across the eastern
U.S., and a weak shortwave moving across central NC this morning.
Radar displayed a decaying MCV moving east-northeast across the
Triangle, helping to develop a few strong thunderstorms across the
area. Additionally, surface obs showed a trough stretching from
north to south across the region. The 19/1200Z GSO sounding came in
this morning with a high precipitable water of 1.79 inches, and
displayed an unstable layer aloft with the shortwave moving by, but
also showed a cap around 500 mb.

The cluster of showers and thunderstorms across the Triangle this
morning will likely hold together and continue towards the
central/northern Coastal Plain through early afternoon. Diurnal
convection is expected this afternoon and evening. Storms will
develop along the surface trough, and outflows will help generate
showers and thunderstorms elsewhere through the period, along with
storms that move east off the mountains. SPC has the all of central
NC under a Marginal Risk of severe thunderstorms today, with
damaging wind gusts as the main threat with dry air aloft
contributing to higher DCAPE. Heavy rain is also possible with the
larger PW values, and isolated flash flooding could occur where
heavy rain develops across urban/poor drainage areas. Most storms
will diminish by late evening.

Another hot day is expected, with highs in the upper 80s to mid-90s,
and heat index values in the low 90s to low 100s. Muggy conditions
will stick around tonight, with lows dipping to the upper 60s to mid-
70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 230 AM Wednesday...

Continued hot and humid with scattered strong to severe
thunderstorms.

Another day of strong heating will lead to highs in the lower to mid
90s. This will lead to MLCapes approaching 2500 j/kg. Models suggest
a weaker cap, but the shear is still in question. The key may be an
early day MCV that some models push across the mountains late
morning or in the afternoon. This could arrive during peak heating
and instability. Scattered strong to severe storms are possible,
with damaging wind gusts the primary threat. Southern sections
appear most likely to see storms, yet this will likely shift a bit
in time and location. The chance of thunderstorms will shift to the
east during the evening. Lows Thursday night will again be in the
70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 245 AM Wednesday...

In general, the forecast has trended slightly drier with this
package. While a front should move across the forecast area Friday,
forcing should be minimal, and have only gone with chance pops
across southern counties Friday night through Saturday night,
primarily because of a shortwave passing south of the region. A
broad upper level trough will extend from Hudson Bay in Canada all
the way to the Gulf of Mexico on Sunday and drift east through the
rest of the forecast. This should provide enough forcing for
diurnally driven thunderstorms through the rest of the forecast
period.

One more day of widespread highs in the 90s is expected on Friday,
although slightly drier air with the incoming front will bring
dewpoints down enough to limit the area of triple digit heat index
values. On the cool side of the front, Saturday will be the coolest
day out of the next seven, with all locations expected to remain in
the 80s. Highs will then moderate through the rest of the period,
with 90s returning to many locations by Tuesday.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 640 AM Wednesday...

Generally VFR conditions are expected through 12z/Thursday. There is
still a chance of MVFR haze and fog through around 12z-13z, but most
models indicate an increase of the boundary layer flow allowing for
some mixing. In addition, a couple of residual disturbances aloft
(MCV's) were tracking east across the mountains early today. They are
expected to continue to weaken as they cross the region this
morning. They will have some instability to work with, but mostly
less 500-1000 j/kg, with some CINH mixed in as well. As such, only
isolated showers/thunder expected. Later today, central NC is
expected to be in a minimum of convection, with the exception of
possibly KFAY to KRWI (where there is about a 20-30 probability of
an MVFR thunderstorm later this morning through the afternoon.

Looking beyond 12z Thu, scattered showers and storms are possible
starting as early as Thu morning, remaining possible through the day
Thu and into the evening. Daily typical isolated to scattered
showers and storms, mainly from mid afternoon to mid evening, will
remain a possibility Fri through Sun, with the potential for pockets
of early-morning fog as well.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...JJT
SHORT TERM...Badgett
LONG TERM...Green
AVIATION...Badgett/Hartfield
Hazardous weather outlook, Jul 19, 3:32 AM EST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
432 AM EDT Wed Jul 19 2023

NCZ007>011-021>028-038>043-078-200845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Wayne-
432 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk (level 1 of 5) of isolated severe
thunderstorms this afternoon and evening. The main hazard is
damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk (level 1 of 5) of severe thunderstorms
Thursday and Thursday evening. The main hazard is damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ073>077-083>086-088-089-200845-
Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
432 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a marginal risk (level 1 of 5) of severe thunderstorms this
afternoon and evening. The main hazard is damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk (level 2 of 5) of severe thunderstorms
Thursday afternoon and evening. The main hazard is damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 7:39 AM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
839 AM EDT Wed Jul 19 2023

NCZ024-025-040-041-076-191330-
Lee NC-Chatham NC-Durham NC-Wake NC-Orange NC-
839 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southeastern Orange,
northwestern Lee, west central Wake, southwestern Durham and Chatham
Counties through 930 AM EDT...

At 838 AM EDT, Doppler radar was tracking a strong thunderstorm over
Goldston, or 9 miles southeast of Siler City, moving northeast at 40
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Durham, Cary, Chapel Hill, Pittsboro, Siler City, Carrboro, Goldston,
Apex, Morrisville and Crosswinds Boating Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3603 7898 3575 7877 3551 7934 3552 7935
      3552 7948 3563 7955 3565 7955 3585 7926
      3584 7924 3585 7924
TIME...MOT...LOC 1238Z 240DEG 36KT 3561 7937

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 19, 8:30 AM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
930 AM EDT Wed Jul 19 2023

NCZ008-024>026-041-191415-
Franklin NC-Durham NC-Wake NC-Orange NC-Granville NC-
930 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southeastern Orange,
southern Granville, northern Wake, Durham and southwestern Franklin
Counties through 1015 AM EDT...

At 930 AM EDT, Doppler radar was tracking a strong thunderstorm near
RDU International, or 7 miles southeast of Durham, moving northeast
at 35 mph.

HAZARD...Winds in excess of 40 mph, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Creedmoor, Wake Forest, Butner,
Franklinton, Bunn and RDU International.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3620 7863 3595 7821 3571 7886 3578 7893
      3583 7891 3587 7891 3586 7901 3595 7910
TIME...MOT...LOC 1330Z 243DEG 32KT 3587 7886

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 19, 9:09 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1009 AM EDT Wed Jul 19 2023

NCZ040-041-191500-
Chatham NC-Wake NC-
1009 AM EDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southwestern Wake
and east central Chatham Counties through 1100 AM EDT...

At 1009 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cary, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs,
Knightdale, Crosswinds Campground, Lake Wheeler and New Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3590 7846 3572 7843 3571 7847 3563 7857
      3559 7903 3572 7905
TIME...MOT...LOC 1409Z 257DEG 24KT 3568 7894

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 19, 9:20 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1020 AM EDT Wed Jul 19 2023

NCZ008-009-026-041-191500-
Franklin NC-Vance NC-Wake NC-Granville NC-
1020 AM EDT Wed Jul 19 2023

...A line of strong thunderstorms will impact portions of southern
Vance, southeastern Granville, northeastern Wake and northwestern
Franklin Counties through 1100 AM EDT...

At 1019 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Creedmoor to near Wake Forest to near
Raleigh. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raleigh, Henderson, Creedmoor, Louisburg, Wake Forest, Franklinton,
Kittrell, Rolesville, Youngsville and Falls Lake State Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3637 7835 3627 7830 3627 7831 3626 7829
      3612 7822 3593 7835 3580 7875 3601 7870
      3602 7871 3615 7870
TIME...MOT...LOC 1419Z 236DEG 23KT 3612 7863 3599 7861 3584 7869

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 19, 10:00 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1100 AM EDT Wed Jul 19 2023

NCZ009>011-026-027-041-191545-
Nash NC-Franklin NC-Vance NC-Warren NC-Wake NC-Halifax NC-
1100 AM EDT Wed Jul 19 2023

...A line of strong thunderstorms will impact portions of southern
Vance, Warren, northern Nash, west central Halifax, northeastern
Wake and Franklin Counties through 1145 AM EDT...

At 1059 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kittrell to near Louisburg to near Wake
Forest. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henderson, Louisburg, Warrenton, Norlina, Kittrell, Bunn, Rolesville,
Red Oak, Castalia and Middleburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3628 7789 3607 7776 3585 7853 3607 7843
      3633 7848 3654 7803 3654 7799
TIME...MOT...LOC 1459Z 244DEG 20KT 3625 7838 3608 7833 3593 7843

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, Jul 19, 10:48 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1148 AM EDT Wed Jul 19 2023

NCZ010-011-026>028-191645-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
1148 AM EDT Wed Jul 19 2023

...Strong thunderstorms will impact portions of Warren, northern
Nash, northwestern Edgecombe, Halifax and eastern Franklin Counties
through 1245 PM EDT...

At 1147 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warrenton to 14 miles northwest of
Dortches to 7 miles northeast of Bunn. Movement was northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Warrenton, Halifax, Scotland
Neck, Norlina, Dortches, Littleton and Red Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3589 7821 3616 7820 3645 7823 3655 7808
      3654 7790 3651 7790 3648 7776 3648 7764
      3644 7762 3641 7755 3637 7755 3634 7759
      3632 7757 3630 7753 3632 7744 3626 7741
      3624 7738 3621 7738 3617 7729 3611 7723
TIME...MOT...LOC 1547Z 235DEG 32KT 3641 7805 3619 7799 3602 7815

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CA

The radar

The Raleigh/Durham radar (KRAX), 67 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Nash

When
July 19, 11:25 AM EST to 11:42 AM EST
Where
Nash County, 1.39 mi SSW of Dortches to 3.56 mi E of Drake
Rating
EF3
Path length
7.19 mi
Path width
600 yd
Continued into
Edgecombe, Nc (RAH)
Injuries
16 direct, 0 indirect
Property damage
$300 million
Reported by
NWS Storm Survey
Coordinates
36.001, -77.878

The remnants of a Mesoscale Convective Vortex initiated a tornadic supercell on its southeastern quadrant as it quickly moved into the northern Coastal Plain early Wednesday morning. The tornado initially touched down southwest of Dortches, NC where power poles were bent and hardwoods snapped at the trunk were observed. The|tornado crossed I-95 just north of exit 138 and produced widespread tree damage on both sides of I-95 and in the median. As it moved into the municipality of Dortches the first instances of EF-2 damage was observed as it entered into a neighborhood |comprised of single-wide units. Multiple single-wide homes were completely destroyed and removed 20-30 yards from their foundation. As the tornado continued along its east-northeast path, a row of 10-15 power poles were snapped and laid out across South Browntown Road, continuing the path of EF-2 damage. Farther to the northeast, the tornado ripped across North Carolina Highway 48 where more power poles were snapped at the base and a residence building suffered major damage as all exterior walls had collapsed with only interior walls and a brick fireplace remained standing. The |tornado then progressed into the Belmont Lake Golf Club where it strengthened into an EF-3 tornado with winds of 140-150 mph. The tornado flattened a metal truss tower connected to the electrical transmission line as well as caused significant damage to a metal warehouse building. Additionally, semi-trucks were flipped and destroyed that where located in a large parking lot near the warehouse.

Tornado, Edgecombe

When
July 19, 11:42 AM EST to 11:58 AM EST
Where
Edgecombe County, 1.04 mi SSW of Battleboro to 1.3 mi S of Gethsemane
Rating
EF3
Path length
6.34 mi
Path width
600 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.036, -77.757

The tornado then weakened slightly as it crossed into Edgecombe County causing damage to a metal structure before lifting 9 miles east-northeast of Battleboro, NC.

Thunderstorm Wind, Sampson

When
July 19, 1:45 PM EST
Where
Sampson County, 1.24 mi ENE of Newton Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.254, -78.329

A tree and powerline were reported down near the intersection of Alex Benton Rd and Friday Rd.

Thunderstorm Wind, Cumberland

When
July 19, 4:58 PM EST
Where
Cumberland County, 4.94 mi NNE of Stedman
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.089, -78.678

Trees were reported down near the intersection of Hayfield Rd and South River School Rd.

Thunderstorm Wind, Cumberland

When
July 19, 5:19 PM EST
Where
Cumberland County, 1.68 mi SSW of Eastover
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.080, -78.796

Trees were reported down near the intersection of Rock Hill Rd and Dunn Rd.

Flash Flood, Sampson

When
July 19, 6:20 PM EST to 8:15 PM EST
Where
Sampson County, 3.57 mi SE of Clement to 3.31 mi SSE of Clement
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.060, -78.590

Carroll Store Rd near the Big Swamp stream crossing was closed due to flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyThe tornado archive for North Carolina, 2023Warnings in North Carolina, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1128943, 1128944, 1117798, 1117799, 1117800, 1117797.